advertisement
Question
Posted by: Gloria | 2011/03/09

Weight loss on psych meds

Dear Doc

I used to be quite skinny but since I was put onto psychiatric meds about 4 years ago, I''ve gained weight and struggle to lose it. I am 1.82 m tall and weigh about 82 kg (30 years old, female). I used to be able to eat what ever I wanted. Now I feel unattractive and fat. I have discussed this with my psychiatrist but she just said I should follow a healthy eating plan and exercise. It is frustrating to have a slow metabolism after having a fast metabolism all my life. I am on 60 mg Cymbalta, 200 mg Lamictin and 5 mg Abilify daily (and on the Pill). I am about to go and see a dietician but don''t know whether it is even worth trying? Can I even lose weight on these meds? I feel as I would have to eat absolutely nothing to lose any weight. I would appreciate your feedback.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Gloria
If you are 1.82 m tall and weigh 82 kg, then your present BMI = 24,8 which is just still within the normal range (18-25). I looked up the psychiatric medications you are taking in my copy of MIMS and see that Cymbalta lists both weightloss or weight gain as side-effects. Lamictin and Abilify do not list weight changes as side-effects. Hormonal contraceptives can also cause weight gain or loss in individual patients depending on how the patient reacts. An important factor to keep in mind, is that depression can also cause dramatic weight changes either up or down. From what you say, I get the feeling that you are generally depressed, which could in itself be responsible for your inability to lose weight. I think it is an excellent idea for you to consult a registered dietitian for a slimming diet, because research indicates that slimmers who have some support, do better than those who try it alone. Then there is the aspect of exercise. It is vital that if at all possible, you start doing daily aerobic exercise (swimming, skipping, cycling, brisk walking, jogging, join a gym or Walk for Life) because this type of exercise not only promotes weightloss, but also improves depression and gives your mood a lift. So do see the dietitian and start doing at least 30 minutes or more of exercise a day and you will lose weight.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Karen | 2011/03/17

Hi Gloria, I know how you feel ! I went onto psych meds almost three years ago and I have put on 25kgs. I was exercising and ate rather well and I still was not loosing anything. I then went back to my Psychiatrist and my GP and they did blood works, thyroid, glucose &  insulin, turns out I am type 2 diabetic (diagnosed three weeks ago). Doctors say that it is possibly a side effect to one of my psych meds so I am now on glucophage and antagolin. Though, my grandfather had type 2 diabetes as well (he called it late diabetes as he only got it at the age of 50 - I am now 29) so it might be genetic ? Anyways, since taking glocuphage and antagolin AND exercising 5 times a week for one hour AND changing my eating habits dramatically (as diabetics have to cut out sugars and minimise bad carbs - eat low gi foods), I am noticing a change in the cm''s around my waist. I haven''t lost any kg''s but I am definately building muscle as I am running, spinning, stepping and doing weight training for my biceps and triceps. Your body needs to build muscle as muscle burns fat so best you join a gym and start exercising until you find out if it is def the meds that have caused your weight gain. Regards, Karen

Reply to Karen
Posted by: lungi | 2011/03/11

im 28 yrs old i exercise 2 times a week but i dont loose weight instead am gaining more weight and do these sliming products realy work

Reply to lungi
Posted by: Gloria | 2011/03/10

Thank you Dr, I''ll try my best

Reply to Gloria
Posted by: DietDoc | 2011/03/09

Dear Gloria
If you are 1.82 m tall and weigh 82 kg, then your present BMI = 24,8 which is just still within the normal range (18-25). I looked up the psychiatric medications you are taking in my copy of MIMS and see that Cymbalta lists both weightloss or weight gain as side-effects. Lamictin and Abilify do not list weight changes as side-effects. Hormonal contraceptives can also cause weight gain or loss in individual patients depending on how the patient reacts. An important factor to keep in mind, is that depression can also cause dramatic weight changes either up or down. From what you say, I get the feeling that you are generally depressed, which could in itself be responsible for your inability to lose weight. I think it is an excellent idea for you to consult a registered dietitian for a slimming diet, because research indicates that slimmers who have some support, do better than those who try it alone. Then there is the aspect of exercise. It is vital that if at all possible, you start doing daily aerobic exercise (swimming, skipping, cycling, brisk walking, jogging, join a gym or Walk for Life) because this type of exercise not only promotes weightloss, but also improves depression and gives your mood a lift. So do see the dietitian and start doing at least 30 minutes or more of exercise a day and you will lose weight.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement